Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 161, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 17, 2000, 2:14 AM EDT for Johnston County, Wilson County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 17, 2000, 2:14 AM EDT (06:14 UTC)
- Expired
- Jul 17, 2000, 2:40 AM EDT
- In force
- 26 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Johnston County, NC, Wilson County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 6.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 544 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1644 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
609 WUUS52 KRAH 170614 SVRRDU NCC101-195-170640- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 214 AM EDT MON JUL 17 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILSON COUNTY IN NORTH CAROLINA JOHNSTON COUNTY IN NORTH CAROLINA * UNTIL 240 AM EDT * AT 214 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF KENLY...OR ABOUT 10 MILES SOUTHEAST OF LINWOOD...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LUCAMA AT 220 AM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...GOLF BALL HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3575 7817 3557 7823 3554 7810 3569 7788
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:20 PM EDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jul 16, 9:20 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 920 PM EDT SUN JUL 16 2000 MID/UPPER LEVEL TROUGH AXIS IS CURRENTLY PASSING THROUGH THE CWA. 00Z SOUNDINGS SHOW STABILIZATION IS BEGINNING...LOW LEVEL WINDS ARE BACKING WITH HEIGHT AT GSO AND RNK AND UPPER LEVELS ARE WARMING UPSTREAM AT RNK...THOUGH BOTH SOUNDINGS ARE STILL MOIST. CLOUDS AND SHOWERS OVER WV ARE ASSOCIATED WITH VORT MAX MOVING SOUTHEAST. MESOETA TAKES THIS FEATURE ACROSS OUR CWA BETWEEN 06Z AND 12Z AT 19 S-1 AT 500 MB...29 S-1 AT 250 MB. WILL ADD LOW POPS TONIGHT FOR ENTIRE AREA. .RAH...NONE. DGS/RLH
In the hours before
Local storm report, Jul 17, 1:56 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
156 AM EDT MON JUL 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION..\..
0150 AM FUQUAY VARINA NC WIND DAMAGE
07/17/00 WAKE TREES DOWN ACROSS ROADS.
RLHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:08 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 37 min |
| Jul 16, 11:55 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Lee | 35 min |
| Jul 17, 1:25 AM EDT | Severe Thunderstorm Warning | RAH | Franklin, Wake | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.